Colorado, 2003

Debris Flow in Colorado, February 6, 2003

February 6, 2003 · NWS GJT · 1 event in 1 county or zone

A large rock slide covered US Highway 550 about two miles south of Ouray, shutting down the highway for several hours. Melted snow percolating through the mountain may have been responsible for loosening the rocks and boulders.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large rock slide covered US Highway 550 about two miles south of Ouray, shutting down the highway for several hours. Melted snow percolating through the mountain may have been responsible for loosening the rocks and boulders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 3:22 AM MST, 9 hours 28 minutes earlier.

Area forecast discussion, Feb 6, 3:22 AM MST, 9 hours 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MST THU FEB 6 2003

BROAD CYCLONIC FLOW CONTINUES TO AFFECT THE FORECAST AREA WITH
SEVERAL MID/UPR LEVEL DISTURBANCES ROTATING THROUGH THE FLOW.
UPSLOPE EVENT TAKING PLACE ACROSS THE FRONT RANGE...WITH MOISTURE
BEING TOSSED WEST OF THE DIVIDE. IR SATL IMAGERY SHOWING COOLING
CLOUDS TOPS ACROSS THE CENTRAL MOUNTAINS THIS MORNING...WITH
LIGHT SNOW BEING SQUEEZED OUT OF WHATEVER INSTABILITY/MOISTURE
AVAILABLE. HOWEVER...SNOW NOT AMOUNTING TO MUCH WEST OF DIVIDE.
VERY COLD TEMPERATURES AFFECTING THE NORTHERN HIGH VALLEYS AND
MOUNTAINS OF COLORADO (KCAG/-10F AT 10Z).

PERSISTENT PVA...RESIDUAL SHALLOW MOISTURE AND MARGINAL INSTABILITY
WILL CONTINUE THE THREAT OF ISOLD-SCT SNOW SHOWERS ACROSS THE
MOUNTAINS THIS AFTERNOON...THOUGH EXPECT COVERAGE AND STRENGTH OF
SHOWERS TO BE LESS THAN WEDNESDAY. FOCUS OF CONVECTION WILL BE ALONG
THE DIVIDE AND ACROSS THE SAN JUAN MOUNTAINS. SHOWERS WILL DIMINISH
AFTER SUNSET WITH CLEARING FROM NORTH TO SOUTH TONIGHT. WAVE
DROPPING ACROSS GREAT BASIN WILL BECOME CUT OFF FROM MEAN FLOW AND
RETROGRADE TO CALIFORNIA...LEAVING THE FORECAST AREA IN A WEAK/SLPIT
FLOW PATTERN FOR FRIDAY. COLD TEMPERATURES WILL CONTINUE TO BE THE
MAIN STORY THROUGH FRIDAY WITH SUB-ZERO OVERNIGHT LOWS TONIGHT
ACROSS MUCH OF NORTHWEST COLORADO AND IN THE MOUNTAINS. LOWEST TEMP
AT KGJT THIS WINTER IS 14F...THIS WILL LIKELY BE BROKEN THIS
MORNING OR EARLY FRIDAY MORNING.

MODELS BEGIN TO SWEEP CALIFORNIA CUT-OFF LOW EAST SATURDAY...
BECOMING ABSORBED BY MEAN FLOW SUNDAY. TIMING DIFFERENCES EXIST
WITH AVN/GFS A BIT FASTER WITH PROGRESSION THAN ETA/EC SOLN. WILL
LEAN TOWARDS THE SLOWER ETA AT THIS TIME AND WILL INCREASE CLOUDS
SOUTH LATE SATURDAY/SATURDAY NIGHT...WITH SLIGHT THREAT OF PRECIP
EXTREME SOUTH INTO SUNDAY. DEVELOPING NW FLOW ACROSS THE NORTHERN
MTNS COULD CREATE THREAT OF OROGRAPHIC SNOW FOR THE PARK/GORE
MOUNTAINS SAT NIGHT/SUNDAY...OTHERWISE MUCH OF FORECAST AREA WILL
REMAIN DRY...WITH A GRADUAL MODERATION IN TEMPS THROUGH THE WEEKEND.
REMOVED POPS TUESDAY...AS MED RANGE MODELS SHOWING SLOWER SOLN...BUT
INTRODUCED THREAT OF PRECIP SOUTHERN ZONES TUES NIGHT/WED IN THE HIGH
TERRAIN. NADLER.83

.GJT...NONE.
Hazardous weather outlook, Feb 6, 5:30 AM MST, 7 hours 20 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST THU FEB 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northwestern San Juan Mountains

When
February 6, 12:50 PM MST to 12:55 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
NEWSPAPER
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354357.